Tennessee, 2023

Hail and Damaging Wind in Tennessee, September 5, 2023

September 5, 2023 · NWS MEG · 2 events in 2 counties and zones

An upper low centered over West Tennessee resulted in scattered showers and thunderstorms across the region. Suface-based convective available potential energy values of around 3000 J/kg and 0-6 km bulk shear values of 30 knots supported a couple of severe storms with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper low centered over West Tennessee resulted in scattered showers and thunderstorms across the region. Suface-based convective available potential energy values of around 3000 J/kg and 0-6 km bulk shear values of 30 knots supported a couple of severe storms with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 5, 2:23 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 5, 2:23 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
323 PM CDT Tue Sep 5 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 323 PM CDT Tue Sep 5 2023

The Midsouth's recent period of high humidity will end, following
the passage of a cold front through the Midsouth on Wednesday.
This front will bring showers and thunderstorms from midmorning
through midevening, a few of which could briefly reach severe
limits south of Interstate 40. Damaging winds will be the primary
severe weather threat on Wednesday.

Temperatures will prevail near normal on Thursday, before another
cold frontal passage on Friday drops temps a few degrees further
over the weekend.

&&

.DISCUSSION...
(This evening through next Monday)
Issued at 323 PM CDT Tue Sep 5 2023

Midafternoon GOES water vapor imagery shows a upper low centered
along the southwest TN/north MS border, lifting slowly east. This
feature has weakened since Monday afternoon, when it was centered
over northern LA. It will continue to aid in the development of
scattered showers and isolated thunderstorms, before the lower
atmosphere stabilizes by early evening.

On Wednesday, a northern branch low will lift through the upper
Midwest into the Great Lakes. A southern extension of this trough
will pass through the Missouri and lower Ohio River Valleys. An
accompanying surface cold front will provide focus for shower and
thunderstorm development in the heat of the day. Areas along and
south of I-40 appear most favored timing-wise for storm initiation,
following isolated morning storms over northwest TN. Storms will
likely encounter MLCAPE of 2000-3000 J/kg by midafternoon,
accompanied by bulk shear below 30 knots and midlevel lapse rates
around 5.5 C/km. A progressive front, DCAPE around 1200 J/kg, and
PWAT around 2 inches all point toward a marginal damaging wind
threat Wednesday afternoon.

Lower humidity will finally return on Thursday, with near normal
temps. Northwest flow aloft will strengthen on Friday, as the
southern plains upper ridge retrogrades to the NM. Medium range
guidance remains consistent in dropping an MCS through AR into LA
on Friday, while the Midsouth remains on the less humid/cooler
side of the low level baroclinic zone across the Arklamiss.

Northwest flow aloft will continue through the weekend, with
signs that another, deeper northern branch trough and associated
surface cold front will likely to pass through early next week.
Continued moderate September temperatures and humidity levels
appear to the likely result for the Midsouth.

PWB

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM CDT Tue Sep 5 2023

VFR conditions are expected to prevail through the TAF period.
Isolated to scattered diurnally driven showers and thunderstorms
may briefly impact TUP this afternoon warranting VCSH then VCTS
through the early evening hours. Elsewhere, showers and
thunderstorms are expected to become more widespread tomorrow as a
weak cold front moves slowly across the Midsouth. Latest model
runs indicate VCTS at MEM beginning around 17Z tomorrow. Winds
remain mostly south at 5-10kts at all sites.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...PWB
AVIATION...30

In the hours before

Special weather statement, Sep 5, 3:16 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
416 PM CDT Tue Sep 5 2023

MSZ013-022-052145-
Lafayette MS-Calhoun MS-
416 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of eastern Lafayette
and northwestern Calhoun Counties through 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paris, or 11 miles southeast of Oxford, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oxford, Tula, Denmark, Cambridge, Paris, College Hill Station, Altus,
Keel, Lafayette Springs, Delay and Yocona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3415 8951 3419 8951 3419 8956 3448 8953
      3443 8925 3434 8925 3411 8935
TIME...MOT...LOC 2116Z 193DEG 18KT 3421 8944

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ARS
Special weather statement, Sep 5, 3:31 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
431 PM CDT Tue Sep 5 2023

TNZ053-090-091-052200-
Hardeman TN-Chester TN-McNairy TN-
431 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of eastern Hardeman,
southwestern McNairy and southwestern Chester Counties through 500 PM
CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pocahontas, or near Big Hill Pond State Park, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Hill Pond State Park, Pocahontas, Masseyville, Robertson, Bethel
Springs, Middleton, Hornsby, Rose Creek, Pine Top, Lisbon, Woodville,
Lacy, Essary Springs and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3499 8873 3499 8884 3502 8895 3534 8891
      3528 8859
TIME...MOT...LOC 2131Z 193DEG 18KT 3507 8883

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ARS
Special weather statement, Sep 5, 3:48 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
448 PM CDT Tue Sep 5 2023

TNZ088-052215-
Shelby TN-
448 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of eastern Shelby
County through 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
Southeast Memphis, or near Germantown, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bartlett, Collierville, Germantown, Cordova, Memphis, Lakeland,
Southeast Memphis, Ellendale, Elmore Park, Brunswick, Lenow,
Fisherville, Raleigh, Parkway Village, White Station and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3532 8979 3514 8964 3508 8964 3500 8986
      3515 8999
TIME...MOT...LOC 2147Z 233DEG 7KT 3512 8985

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ARS
Special weather statement, Sep 5, 3:53 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
453 PM CDT Tue Sep 5 2023

TNZ020-051-052-052230-
Madison TN-Crockett TN-Gibson TN-
453 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of Crockett,
southwestern Gibson and northwestern Madison Counties through 530 PM
CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chestnut Bluff, or 14 miles southeast of Dyersburg, moving southeast
at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Humboldt, Fairview, Alamo, Bells, Three Way, Adair, Medina,
Maury City, Friendship, Gadsden, Quincy, Gibson Wells, Frog Jump,
Mason Grove, Maury Junction, Coxville, Fruitvale, Youngs Crossing and
Crockett Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3582 8877 3558 8891 3566 8907 3569 8907
      3570 8912 3574 8917 3575 8925 3580 8935
      3582 8936 3589 8931 3589 8928 3591 8927
      3592 8925 3595 8921
TIME...MOT...LOC 2153Z 296DEG 31KT 3587 8924

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ARS
Special weather statement, Sep 5, 4:15 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
515 PM CDT Tue Sep 5 2023

MSZ001-002-TNZ088-089-052245-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
515 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall, southwestern Fayette and southeastern Shelby
Counties through 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm over
Germantown, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Collierville, Germantown, Olive Branch, Cordova, Memphis, Southeast
Memphis, Piperton, Cayce, Elba, Parkway Village, White Station, Handy
Corner, Capleville and Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 8993 3517 8987 3514 8954 3488 8964
TIME...MOT...LOC 2215Z 287DEG 11KT 3507 8982

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ARS

The radar

The Memphis radar (KNQA), 27 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Shelby

When
September 5, 4:15 PM CST to 4:20 PM CST
Where
Shelby County, 2.19 mi NW of Germantown
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
35.100, -89.850

Large hail up to ping-pong size lasted for approximately five minutes resulting in small dents to a car.

Thunderstorm Wind, Henderson

When
September 5, 5:06 PM CST to 5:11 PM CST
Where
Henderson County, 0.65 mi NW of Wildersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.787, -88.377

Trees were knocked down at the intersection of Battleground Drive and Wildersville Road just south of I-40.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140774, 1140775.